Wellbutrin is known to cause seizures. About four out of every 1,000 people taking Wellbutrin doses of up to 450 mg per day develop seizures. The chances of seizures occurring is greater when a person first starts treatment with Wellbutrin. Seizures are also more likely to occur in certain types of people, such as those who have certain liver problems or who have had a brain injury. If you have a seizure while on Wellbutrin, it is recommended that your healthcare provider take you off Wellbutrin, and that you not take Wellbutrin in the future.
Wellbutrin Seizures: An OverviewWellbutrin® (bupropion hydrochloride) is a prescription medication used to treat depression. It is known to cause seizures, especially in certain groups of people. Wellbutrin is also available in longer-acting forms (Wellbutrin SR® and Wellbutrin XL®), and these forms may be less likely to cause seizures.
How Common Are Wellbutrin Seizures?Seizures occur in about four out of every 1,000 people taking Wellbutrin doses of up to 450 mg per day. The risk of seizures increases greatly when the dose of Wellbutrin is higher. The chances of seizures occurring is greater when a person first starts treatment with Wellbutrin. Seizures are also more likely to occur in certain types of people.
In previous studies, seizures were less common in people taking Wellbutrin SR (occurring in about 1 out of every 1,000 people). It is thought that seizures are also less common in people taking Wellbutrin XL.
Who Is Most at Risk for Wellbutrin Seizures?Some people may have a higher risk of seizures due to Wellbutrin. This includes people who have:
- A seizure disorder
- A history of brain trauma or a brain injury
- A brain tumor or nervous system tumor
- Severe cirrhosis or other liver problems
- Bulimia or anorexia.
Also, people taking certain medications may have an increased risk of seizures (see Wellbutrin Drug Interactions). This risk of Wellbutrin seizures also increases when a person suddenly stops drinking alcohol or taking sedative medications.